Wyoming, 2017

Hail in Wyoming, June 5, 2017

June 5, 2017 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail over extreme northern Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail over extreme northern Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 5, 10:56 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 5, 10:56 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1156 AM MDT Mon Jun 5 2017

.SHORT TERM...(Today through Tuesday night)
Issued at 310 AM MDT Mon Jun 5 2017

It will be another warm day across the region as highs rise into the
80s over lower elevations.  A few locations in the North Platte
Valley will be close to 90.  The 500mb ridge axis will be overhead
today, with a sfc trough located just east of the Laramie Range by
early aftn.  The HRRR/NCAR Ensembles show scattered storms
developing in the convergence along this trough between 18-20Z, and
then slowly moving eastward toward the WY-NE border.  SPC has added
much of the plains to a marginal risk for today.  Although flow
aloft and deep layer shear are not all that strong, CAPE values of
1000-1250 J/kg would support some small hail.  In addition, the
boundary layer is deep, so gusty downdrafts will be a concern.  A
cold front will slide southward over the CWA through the
evening/night.   Forcing along the front will likely keep convection
going into the early night, especially across northern zones.

The airmass will be more stable behind the front on Tuesday,
especially across the northern half of the CWA.  There is still some
uncertainty on how much convective inhibition will occur in areas
along the Colorado Border.  The SREF has CAPE values around 1000
J/kg at CYS, so there is some decent instability.  With winds going
easterly after 18Z along the southern Laramie Range, believe that
isolated/scattered tstms will develop in this area.  However, will
keep PoPs mainly below 30 percent over the plains with the
uncertainty over how much CIN will be present.  Highs on Tuesday
will be a good 10-15 degrees cooler.

.LONG TERM...(Wednesday through Sunday)
Issued at 310 AM MDT Mon Jun 5 2017

Upper ridge axis will hold west of the CWA Wednesday with minor
impulses riding through the ridge and across the region thus
expect continued sctd convection across the CWA Weds afternoon
and evening. The ridge will begin shifting eastward Thursday with
warming mid level temperatures beginning to hinder convective
formation but a surface trough over the high plains may help to
focus activity mainly over the Panhandle late Thursday. Friday
through Sunday looking mainly dry as warm mid level temps and
drier air should be over the CWA. Quite warm on Friday and
Saturday with max temps well into the 80s east of the mtns. A
cool front should then pass across early Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1141 AM MDT Mon Jun 5 2017

Latest satellite loop was showing convection percolating along
the Laramie Range. This convection should continue to develop over
the area during the afternoon with most of the convection
tracking east-northeast. At this point, it looks like the
convection should impact the CYS TAF site around 21z-23z with the
NE panhandle getting impacted mainly between 00z-02z. These storms
may contain gusty wind speeds up to 40 mph along with some small
hail. Meanwhile, the frontal boundary should pass through the TAF
sites mainly after 09z.

&&

.FIRE WEATHER...
Issued at 310 AM MDT Mon Jun 5 2017

No fire weather concerns are expected through middle of this week.
Minimum humidity values will drop to 15-20 percent across lower
elevations of Carbon and Albany Counties this afternoon. However,
winds are expected to be relatively light and fuels are green.
Thunderstorm chances return to region today through Thursday, with
the best coverage across areas along and east of the Laramie
Range.

&&

.HYDROLOGY...
Issued at 144 PM MDT Sun Jun 4 2017

High temperatures above 9000 feet on Monday will be around 10 to 20
degrees above normal, with low temperatures staying well above
freezing. This will result in highly efficient snowmelt and
continued rising creeks and main stem rivers. The Upper North Platte
River at Saratoga and Encampment River at Encampment may rise to
action stage over the next couple of days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...ZF
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...ZF
HYDROLOGY...RJM
Hazardous weather outlook, Jun 5, 2:57 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Mon Jun 5 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
061000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
357 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected over the area
mainly this afternoon and evening. A few storms could become
strong and produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances for mainly afternoon and evening thunderstorms will
continue Tuesday and Wednesday with more isolated activity on
Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>117-061000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
357 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms should occur mainly
this afternoon into this evening. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Chances for afternoon and evening showers and thunderstorms will
exist mainly for Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 5, 11:04 AM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1204 PM MDT MON JUN 5 2017

WYZ116>118-051830-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
1204 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
1230 PM MDT...

At 1204 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Crystal Lake Campground, or 14 miles west of Cheyenne,
moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crystal Lake Campground and Crystal Lake Reservoir.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 7.
 Interstate 80 in Wyoming between mile markers 343 and 358.

LAT...LON 4116 10521 4125 10500 4100 10476 4100 10512
TIME...MOT...LOC 1804Z 330DEG 14KT 4115 10506

Mazur
Special weather statement, Jun 5, 1:25 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT MON JUN 5 2017

WYZ106>108-052115-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
225 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND SOUTHERN
PLATTE COUNTIES UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bordeaux, or 9 miles southwest of Wheatland, moving southeast at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chugwater, Slater and Bordeaux.

This includes Interstate 25 in Wyoming between mile markers 52 and
75.

LAT...LON 4186 10516 4201 10507 4194 10464 4170 10479
TIME...MOT...LOC 2024Z 293DEG 14KT 4194 10506

Levin
Special weather statement, Jun 5, 2:18 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
318 PM MDT MON JUN 5 2017

WYZ107-108-117>119-052200-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
318 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Chugwater, or 28 miles south of Wheatland, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Goshen...north central Laramie and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 40 and
53.

LAT...LON 4159 10496 4174 10484 4164 10440 4139 10456
TIME...MOT...LOC 2118Z 295DEG 16KT 4165 10484

Levin

The radar

The Cheyenne radar (KCYS), 55 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
June 5, 2:45 PM MST to 2:48 PM MST
Where
Laramie County, 20.82 mi WNW of Meriden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.640, -104.700

Quarter size hail was observed 10 miles southeast of Chugwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713687.